Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2013 (2013), Article ID 718950, 3 pages
http://dx.doi.org/10.1155/2013/718950
Case Report

Pulmonary Embolism Related to Amisulpride Treatment: A Case Report

Department of Psychiatry, University Hospital of Patras, School of Medicine, University of Patras, University Campus, 26504 Rio, Greece

Received 21 January 2013; Accepted 9 February 2013

Academic Editors: E. Jönsson, D. Matsuzawa, and F. Oyebode

Copyright © 2013 Maria Skokou and Philippos Gourzis. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Venous thromboembolism has been associated with antipsychotic drugs, but the underlying mechanisms are largely unknown. Hypotheses that have been made include body weight gain, sedation, enhanced platelet aggregation, increased levels of antiphospholipid antibodies, hyperhomocysteinemia, whereas hyperprolactinemia has recently attracted attention as a potential contributing factor. The highest risk has been demonstrated for clozapine, olanzapine, and low-potency first-generation antipsychotics; however, presently there is no data for amisulpride. In the present paper we describe a case of pulmonary embolism in a female bipolar patient, receiving treatment with amisulpride, aripiprazole, and paroxetine. Although a contribution of aripiprazole and paroxetine cannot completely be ruled out, the most probable factor underlying the thromboembolic event seems to be hyperprolactinemia, which was caused by amisulpride treatment. Increased plasma levels of prolactin should probably be taken into account during the monitoring of antipsychotic treatment as well as in future research concerning venous thromboembolism in psychiatric settings.